Flash Flood, Washington
- When
- August 12, 2:30 PM EST to 4:30 PM EST
- Where
- Washington County, Worcester
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. In the town of Worcester, locally heavy rainfall of 2 to 3 1/2 inches resulted in flooding and washouts of a few roads.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. In the town of Worcester, locally heavy rainfall of 2 to 3 1/2 inches resulted in flooding and washouts of a few roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 9:00 AM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EDT THU AUG 12 2004 .UPDATE... ...HEAVY RAIN THREAT CONTINUES... FRONTAL SYSTEM STALLED OVER THE AREA TODAY. MOISTURE CONVERGENCE INTENSIFIES RIGHT OVER BTV THIS AFTERNOON AND EVENING FOR INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS. THIS MORNING...AREA OF LIGHT TO MODERATE RAIN IN WESTERN NY WILL MOVE OVER THE NW PART OF THE CWA WEST SIDE OF THE ADIRONDACKS. IN THE SOUTHEAST AREA OF SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE AREA. HAVE GONE WITH CATEGORICAL POPS BTV SOUTHEAST AND IN THE ST. LAWRENCE VALLEY. MORNING SOUNDINGS SHOW TEMPERATURES RISING TO THE MID TO UPPER 70S AND CAPES 500-1000 J/KG THIS AFTERNON WITH PRECIPITABLE WATER VALUES AROUND 1.60 .PREVIOUS DISCUSSION... SHORT TERM (TODAY THROUGH SUNDAY)... RAINFALL WILL BE THE MAIN CONCERN FOR THE CWA OVER THE NEXT SEVERAL DAYS. THE FRONTAL SYSTEM ASSOCIATED W/ THE DEEP TROUGH OVER THE MIDWEST...CONTINUES TO REMAIN NEARLY STAGNANT OVER THE NORTHEAST AND DOWN ALONG THE APPALACHAINS. THIS IS ALLOWING GULF MOISTURE TO WORK ALONG FRONT TO ASSIST W/ TSTORMS. THE TSTORM ACTIVITY SEEN THIS EVENING IS FOLLOWING ALMOST SAME PATH AS LAST NIGHT/S ACTIVITY... TRAINING OVER AREAS ALREADY WET FROM PREVIOUS STORMS. AREA RADARS SHOW RAIN THAT WAS OVER MUCH OF THE CVLY MVD NE INTO THE NE KINGDOM. A SECOND AREA OF OF RAIN OVER S CENTRAL NY HAS FINALLY MVD NE INTO S CVLY. STORM TOTAL/ONE HR PRECIP TOTALS ALREADY SHOWING 1-2 RAINFALL IN A NARROW BAND IN FRANKLIN CTY VT. NEXT PROBLEM AREA FOR THE CWA WILL BE TROP STORM BONNIE. THIS SYSTEM WILL MAKE SHORE IN FLORIDA TDY...W/ THE MDLS SHOWING IT BEING FUNNELED ALONG THE FRONT...WHICH WILL MEANDER ALONG THE EAST COAST ON FRIDAY. EVEN THOUGH BONNIE WILL BE EXTRA TROPICAL BY THEN...HEAVY RAINS ARE A GOOD POSSIBILITY AS MDLS TRACK THE REMNANTS RIGHT OVER CENTRAL NEW ENGLAND. W/ AMPLE MOISTURE FROM ATLANTIC FEED...THIS COULD POSE PROBLEM FOR FRIDAY INTO PART OF SATURDAY MORNING. AND WITH HURRICANE CHARLEY FORECASTED TO TAKE SIMILAR PATH LATE INTO WEEKEND(SUN MORN)...FLOODING CONCERNS WILL BE EMPHASIZED. LATEST 5-DY QPF TOTAL SHOW 3-4 FOR THE CWA...BUT SOME AREAS COULD SEE EASILY 5+ . THIS COMBINED WITH RAINFALL ALREADY RECEIVED BY TSTORM ACTIVITY OVER PAST COUPLE DAYS...WILL MAKE RAIN SWOLLEN AREAS PRONE TO POSSIBLE FLOODING. ESFBTV CURRENTLY OUT EMPHASIZES THIS AND WILL REISSUE LATER TO UPDATE. AS BONNIE EXITS LATE FRI NITE INTO SAT MORNING...PRECIP WILL TAPER OFF FROM WEST TO EAST. WK RIDGE OF HIGH PRESSURE WILL BUILD OVER REGION DURING SATURDAY..DRYING REGION OUT SOMEWHAT IN ADVANCE OF CHARLEY. WILL CONTINUE TO KEEP CLD COVER IN OVER REGION ALTHOUGH SOME BRKS POSS. && .LONG TERM (MONDAY THROUGH WEDNESDAY)... SFC RIDGE BUILDS INTO THE NORTHEAST ON MONDAY AS REMNANTS OF CHARLEY EXIT OFF INTO CANADIAN MARITIMES. THIS PART OF EXTENDED LOOKS GD ATTM AND WILL LEAVE ALONE WITH NO CHANGES. && .AVIATION (06Z-06Z)... RADAR SHOWING SOME SCATTERED SHOWERS AND PATCHY FOG ACROSS THE REGION AT THIS TIME WITH AREAS OF MVFR VSBYS AND CIGS...WITH SOME AREAS OF HIGHER TERRAIN OBSCURED. AREAS OF FOG SHOULD BURN OFF BY 14Z...WITH VFR CONDITIONS EXPECTED DURING THE DAY. SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND THIS EVENING...WILL PRODUCE LOCAL AREAS OF HIGHER TERRAIN BEING OBSCURED AND LOCALLY IFR VSBYS IN THE VICINITY OF ANY THUNDERSTORMS THAT DEVELOP. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...PS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 929 AM EDT THU AUG 12 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-131327- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 929 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT IN SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: THE REMNANTS OF TROPICAL STORM BONNIE WILL MOVE NORTH FROM THE MID ATLANTIC STATES ON FRIDAY AND BRING PERIODS OF HEAVY RAIN TO THE REGION DURING THE DAY ON FRIDAY. THE REMNANTS OF TROPICAL STORM CHARLEY COULD BRING SOME MORE RAIN TO THE REGION LATE SATURDAY NIGHT AND SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 153 PM EDT THU AUG 12 2004 VTZ003-004-006>008-121845- ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ESSEX- AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ELMORE VERMONT...MOVING NORTHEAST AT AROUND 25 MPH. THE THUNDERSTORM WILL BE NEAR GREENSBORO...EAST HARDWICK BY 210 PM... NEAR GLOVER BY 230 PM...AND NEAR BARTON AND WEST GLOVER BY 240 PM. THIS THUNDERSTORM IS PRODUCING DEADLY LIGHTNING AND VERY HEAVY RAINFALL. WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THIS STORM AS WELL. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. MURRAY
The Burlington radar (KCXX), 51 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419419.